iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatrymood disordersCan stopping psychiatric pills cause a change in my behavior?

Will stopping psychiatric medications change the behavior?

Will stopping psychiatric medications change the behavior?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At March 22, 2019
Reviewed AtDecember 12, 2023

Patient's Query

Hello doctor,

I am 21 and was diagnosed with unspecified mood disorder when I was about 8 for constantly getting angry at my parents, but I behaved well at school and other places outside the house. When I was about 10, I started taking 2 mg of Risperidone once a day and 200 mg of Lamotrigine twice a day for the mood disorder. However, for the past year, I have cut back on my medications to the point where I only take 100 mg of Lamotrigine once a day and have eliminated Risperidone completely. As a result of reducing the medication, I feel much more talkative and impulsive. For example, I am noticing myself interrupt my friends talking more often, but also feel happier (my guess is there are more natural amounts of Dopamine in my brain, almost all the time. In addition, I do not feel angry. My question is what is the science behind the change in my behavior after cutting back on the medication? And should I worry about the potential consequences of my change in behavior and reduced medications?

Hi,

Welcome to icliniq.com.

The diagnosis of mood disorders is not easily made at the age of 8 years but if you were given that diagnosis then there must have been a detailed assessment of yours. Coming to your questions, our mood, thoughts, and behavior is controlled by certain chemicals in our brain like Dopamine and Serotonin. The imbalance of these chemicals is responsible for inducing the mood and other psychiatric disorders. Risperidone and Lamotrigine both balance these chemicals in your brain and keep your mood in check. Yes, decreasing the dose of medicines without your psychiatrist's supervision worsen the problem. I would advise you to get back to your psychiatrist, he will adjust your doses according to the current state.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Vandana Patidar
Dr. Vandana Patidar

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

mood disordersrisperidone

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy